Alert archive / North Dakota / Heat Advisories in 2021

Heat Advisory 2, NWS Bismarck, ND

July 19, 202114 counties in North Dakota

NWS Bismarck, ND issued this heat advisory at Jul 19, 2021, 3:23 AM MDT for 14 counties in North Dakota. It took effect at Jul 19, 2021, 11:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2021, 3:23 AM MDT (09:23 UTC)
In effect from
Jul 19, 2021, 11:00 AM MDT
Expired
Jul 19, 2021, 8:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1746 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS73 KBIS 190923
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
423 AM CDT Mon Jul 19 2021

NDZ001-009>012-017>022-031>035-040-191730-
/O.NEW.KBIS.HT.Y.0002.210719T1700Z-210720T0200Z/
Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-
Including the cities of Parshall, Bismarck, Wilton, Marmarth,
Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town,
Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner,
Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby,
Stanley, Williston, and Turtle Lake
423 AM CDT Mon Jul 19 2021 /323 AM MDT Mon Jul 19 2021/

...HEAT ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM 
CDT /8 PM MDT/ THIS EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Much of western and central North Dakota.

* WHEN...From Noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this 
  evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

Gale
4 follow-up statements
174 
WWUS73 KBIS 191215
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
715 AM CDT Mon Jul 19 2021

NDZ001-009>012-017>022-031>035-040-192015-
/O.CON.KBIS.HT.Y.0002.210719T1700Z-210720T0200Z/
Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-
Including the cities of Parshall, Bismarck, Wilton, Marmarth,
Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town,
Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner,
Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby,
Stanley, Williston, and Turtle Lake
715 AM CDT Mon Jul 19 2021 /615 AM MDT Mon Jul 19 2021/

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY 
TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Much of western and central North Dakota.

* WHEN...From Noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this 
  evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

Gale
390 
WWUS73 KBIS 191711
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1211 PM CDT Mon Jul 19 2021

NDZ001-009>012-017>022-031>035-040-200115-
/O.CON.KBIS.HT.Y.0002.000000T0000Z-210720T0200Z/
Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-
Including the cities of Parshall, Bismarck, Wilton, Marmarth,
Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town,
Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner,
Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby,
Stanley, Williston, and Turtle Lake
1211 PM CDT Mon Jul 19 2021 /1111 AM MDT Mon Jul 19 2021/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS 
EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Much of western and central North Dakota.

* WHEN...Until 9 PM CDT/8 PM MDT/ this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities today to the 
evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

Hamilton
768 
WWUS73 KBIS 192115
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
415 PM CDT Mon Jul 19 2021

NDZ001-009>012-017>022-031>035-040-200200-
/O.CON.KBIS.HT.Y.0002.000000T0000Z-210720T0200Z/
Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-
Including the cities of Parshall, Bismarck, Wilton, Marmarth,
Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town,
Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner,
Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby,
Stanley, Williston, and Turtle Lake
415 PM CDT Mon Jul 19 2021 /315 PM MDT Mon Jul 19 2021/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS 
EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Much of western and central North Dakota.

* WHEN...Until 9 PM CDT/8 PM MDT/ this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

Hamilton
695 
WWUS73 KBIS 200229
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
929 PM CDT Mon Jul 19 2021

NDZ001-009>012-017>022-031>035-040-200330-
/O.EXP.KBIS.HT.Y.0002.000000T0000Z-210720T0200Z/
Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-
Including the cities of Parshall, Bismarck, Wilton, Marmarth,
Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town,
Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner,
Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby,
Stanley, Williston, and Turtle Lake
929 PM CDT Mon Jul 19 2021 /829 PM MDT Mon Jul 19 2021/

...HEAT ADVISORY HAS EXPIRED...

The threat has ended.

$$

Schild

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this heat advisory went out at Jul 18, 11:36 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 11:36 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1236 AM CDT Mon Jul 19 2021

.UPDATE...
Issued at 1233 AM CDT Mon Jul 19 2021

No changes are needed for this update. The lone thunderstorm in
southeast Montana has dissipated.

UPDATE Issued at 956 PM CDT Sun Jul 18 2021

Quiet weather continues over most locations, but the chance for a
few isolated storms continues, mainly over western locations.
Right now one is located just to the west of the border near
Wibaux, but previously a few were located to the east. Still do
not expect severe weather with these storms.

UPDATE Issued at 630 PM CDT Sun Jul 18 2021

Isolated thunderstorms have developed over western portions of the
area, but these have remained tame. Expect this trend to continue
as the evening goes on. Going forecast remains in good shape, with
minimal changes needed.

&&

.SHORT TERM...(This evening through Monday)
Issued at 1239 PM CDT Sun Jul 18 2021

Hot and hazy conditions highlight the short term forecast period.

Currently, surface low pressure was situated over eastern Montana,
with a weak defined surface trough into southwest Manitoba. Aloft,
the latest water vapor imagery shows a weak impulse over eastern
Montana heading toward the North Dakota border, but you can also
see the building ridge of high pressure over the Northern Rockies
and into the Northern Plains. SPC mesoanalysis page shows
1500-2500 g/kg MLCape over most of western and central North
Dakota, but also with a good amount of Inhibition. Latest NUCaps
sounding from near Minot shows around 800 g/kg MLCape with a CIN
around 115, or roughly twice that of the RAP analysis. The
strongest low level moisture convergence remains north of the
border and the weak impulse over eastern Montana will be working
through a building ridge. We have therefore trimmed back our pops
for late this afternoon and this evening. A few of the normally
over zealous CAMS still do indicate some convection developing
over or moving into western ND late this afternoon/early this
evening, but even this is relatively tempered. The latest few runs
of the RAP/HRRR have been completely dry. We will keep a mention
of an isolated storm in the far west late this afternoon, then
mainly far west and north central this evening. Earlier depiction
of Canadian convection dropping south into our eastern CWA late
tonight has also backed off and shifted more north and east, just
clipping northeast ND. Can't completely discount something around
the Turtle Mountains, but our given guidance has this area dry
now, and with the current trends, will leave it dry. It will be
another warm night, with lows mainly in the mid and upper 60s.

As was mentioned in the previous discussion, Monday is now
looking to be the hottest day of the week as the upper ridge
surges into eastern Montana and far western North Dakota. With 850
MB temperatures around 30C into western ND and mid and upper 20s
as far east as the Highway 83 corridor. Temperatures of 100-105
are possible across western ND with temperatures around 100
possible across central ND. There is a frontal boundary over
southern Canada that tries to sneak south into north central and
northeast ND, keeping temperature in the upper 80s around the
Turtle Mountains. This boundary will be a focus for isolated
afternoon and evening thunderstorms Monday, with areas south of
here remaining too stable for thunderstorms.

Two concerns on Monday are fire weather issues west and the
potential for a head advisory west and central. The overnight
shift mentioned near critical fire weather conditions west on
Monday and Tuesday. Afternoon dewpoints drop down to around 15
percent in the far west central and southwest, but the winds look
to be rather light, even a bit lighter than what was though on
previous shifts. We do mix out nicely in the west but winds are
strongest near the surface and weaken and shift from south to
north as you go up and you'll need to get above around 600 MB to
get some stronger winds above 20 knots to work down to the
surface. Will keep the mention of near critical and let the
evening and overnight shifts take another look. If we could get
some stronger winds to mix down for a sufficient amount of time, a
Red Flag warning would probably be needed given the hot
temperatures, low humidities and drying vegetation.

As for possible heat headlines, will also let the evening and mid
shift take a look. Max apparent temperatures do reach as high as
103 in a few spots for a brief period Monday afternoon, roughly
along the Missouri River Valley. Afternoon dewpoints are around
5-10 degrees lower than today, and maybe even more southwest, so
there remains enough uncertainty with the actual values and the
areal extent and duration, to let the later shifts take another
look. Either way, it will be hot Monday and we continue to
advertise this via social media.

.LONG TERM...(Monday night through Sunday)
Issued at 1239 PM CDT Sun Jul 18 2021

Hot temperatures and periodic thunderstorm chances highlight the
long term forecast period.

After Monday, deep upper level low pressure spinning off the
Pacific Northwest coast through mid-week, will eject multiple
embedded waves eastward, then lifts east-northeast across
southeastern and central Canada Thursday through Saturday. The
embedded waves will effectively weaken the ridge over time, and
will also bring periodic chances for thunderstorms to the Northern
Plains during the work week. Lots of uncertainty with these
smaller scale features more than 24 hours out regarding
precipitation chances. While temperatures will cool a bit as mid
level heights slightly fall, still very warm through Friday with
highs in the 90s along with a few locations seeing 100 as well.

We do see stronger winds on Tuesday, but temperatures and
humidities may also not be as high. Will keep the Near Critical
mention for fire weather conditions in the west again Tuesday.

Also not sure about the impact from an increase in smoke aloft
from the wildfires to our west and north will have on daytime
highs next week. Local research indicates higher levels of smoke
aloft can significantly reduce daytime temperatures. Looking at
the latest HRRR and Canadian smoke models, we don't necessarily
see a continuous stream of high amounts of smoke aloft, but our
synoptic setup is one which we don't see the continuous high
amounts of smoke, but occasional shots, and the smoke keeps re-
circulating around and around the northern plains. Not sure if
this will have a huge affect on daytime high temperatures, but it
certainly won't help make it warmer.

Height falls across the Northern Plains will be much more
noticeable late in the week/next weekend, with NBM daytime high
temperatures more in the mid 80s to lower 90s next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1233 AM CDT Mon Jul 19 2021

VFR conditions are likely through the forecast period, with
south-southeast winds around 10-15 kts Monday afternoon. There is
a slight chance of thunderstorms across northern North Dakota
beginning Monday evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...Hollan
Hazardous weather outlook, Jul 18, 11:38 PM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1238 AM CDT Mon Jul 19 2021

NDZ001-002-009-010-017-018-031>033-040-041-043-044-200545-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
1238 AM CDT Mon Jul 19 2021 /1138 PM MDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical fire weather conditions are possible Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-200545-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1238 AM CDT Mon Jul 19 2021 /1138 PM MDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:03 AM MDTSpecial Weather StatementBISRolette42 min
Jul 19, 4:28 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce62 min
Jul 19, 5:26 PM MDTSevere Thunderstorm WarningBISMcHenry64 min
Jul 19, 5:44 PM MDTSevere Thunderstorm WarningBISRolette36 min

Nearby

Heat Advisories in North Dakota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.